Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2015, 12:31 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2015, 12:31 PM MDT (18:31 UTC)
- Expired
- Jul 14, 2015, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 1:03 PM MDT | FLASH FLOOD | 2 Ssw Capitol Reef Np, UT | PARK OFFICIALS HAVE CLOSED SCENIC DRIVE DUE TO WATER FROM GRAND WASH. BOTH GRAND WASH AND CAPITOL GORGE ARE FULL AND FLASHING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
509
WGUS55 KSLC 141831
FFWSLC
UTC055-142130-
/O.NEW.KSLC.FF.W.0037.150714T1831Z-150714T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1231 PM MDT TUE JUL 14 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL WAYNE COUNTY IN UTAH...
* UNTIL 330 PM MDT
* AT 1229 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER CAPITOL REEF NATIONAL PARK. THIS STORM IS EXPECTED
TO PRODUCE FLASH FLOODING ALONG THE SCENIC DRIVE...IN THE CAPITOL
GORGE...AND IN THE GRAND WASH.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPITOL REEF NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3815 11134 3816 11135 3823 11135 3831 11113
3815 11109
$$
ES3 follow-up statements
618
WGUS75 KSLC 141842
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1242 PM MDT TUE JUL 14 2015
UTC055-142130-
/O.CON.KSLC.FF.W.0037.000000T0000Z-150714T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
1242 PM MDT TUE JUL 14 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTH CENTRAL WAYNE COUNTY...
AT 1236 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS CAPITOL REEF NATIONAL PARK. RADAR ESTIMATES
INDICATE THAT UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...AND
MORE HEAVY RAIN CONTINUES TO FALL.
SIGNIFICANT FLASH FLOODING IS EXPECTED IN BOTH THE CAPITOL GORGE AND
GRAND WASH...AS WELL AS ALONG THE SCENIC DRIVE. VISITORS ARE ADVISED
TO EXIT THIS AREA AS SOON AS POSSIBLE...AS THESE AREAS CAN BECOME
QUITE DANGEROUS WHEN FLOODED...WITH MOVING WATER CAPABLE OF SWEEPING
AWAY BOTH PEOPLE AND AUTOMOBILES.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPITOL REEF NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3815 11134 3816 11135 3823 11135 3831 11113
3815 11109
$$
SCHOENING162
WGUS75 KSLC 141920
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
120 PM MDT TUE JUL 14 2015
UTC055-142130-
/O.CON.KSLC.FF.W.0037.000000T0000Z-150714T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
120 PM MDT TUE JUL 14 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTH CENTRAL WAYNE COUNTY...
AT 113 PM MDT...NATIONAL PARK RANGERS REPORTED FLASH FLOODING IN
CAPITOL REEF NATIONAL PARK. THE SCENIC DRIVE HAS BEEN CLOSED DUE TO
FLOODING...AND FLASH FLOODING HAS ALSO BEEN REPORTED IN GRAND WASH
AND CAPITOL GORGE. ANY REMAINING VISITORS ARE ADVISED TO EXIT THIS
AREA AS SOON AS POSSIBLE...AS THESE AREAS CAN BECOME QUITE DANGEROUS
WHEN FLOODED...WITH MOVING WATER CAPABLE OF SWEEPING AWAY BOTH
PEOPLE AND AUTOMOBILES.
OVER TWO INCHES OF RAIN HAS FALLEN WITH THIS STORM...AND HEAVY RAIN
IS STILL ONGOING OVER CAPITOL REEF NATIONAL PARK. FLASH FLOODING IS
EXPECTED TO CONTINUE THROUGH 3 PM.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAPITOL REEF NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3815 11134 3816 11135 3823 11135 3831 11113
3815 11109
$$
SCHOENING498
WGUS75 KSLC 142008
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
208 PM MDT TUE JUL 14 2015
UTC055-142130-
/O.CON.KSLC.FF.W.0037.000000T0000Z-150714T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
208 PM MDT TUE JUL 14 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR
SOUTH CENTRAL WAYNE COUNTY...
AT 206 PM MDT...NATIONAL PARK RANGERS CONTINUED TO REPORT FLASH
FLOODING IN CAPITOL REEF NATIONAL PARK. THE SCENIC DRIVE HAS BEEN
CLOSED DUE TO FLOODING AND SIGNIFICANT DEBRIS ACROSS THE ROAD...AND
FLASH FLOODING HAS ALSO BEEN REPORTED IN GRAND WASH AND CAPITOL
GORGE. THOUGH HEAVY RAINFALL HAS STOPPED ACROSS THE AREA...FLASH
FLOODING IS EXPECTED TO CONTINUE THROUGH 3 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3815 11134 3816 11135 3823 11135 3831 11113
3815 11109
$$
SCHOENINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:57 AM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 14, 9:57 AM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 957 AM MDT TUE JUL 14 2015 .SYNOPSIS...THE GREAT BASIN REMAINS BETWEEN HIGH PRESSURE ALOFT OVER THE SOUTHERN PLAINS AND AN UPPER LEVEL TROUGH ALONG THE WEST COAST. THE WEST COAST TROUGH WILL TURN EAST AND MOVE ACROSS THE NORTHERN ROCKIES MIDWEEK. && .DISCUSSION...THERE ARE TWO PRIMARY AREAS OF CONVECTIVE POTENTIAL TODAY. ACROSS THE NORTHWEST... 500-750 J/KG OF CAPE AND BULK SHEAR APPROACHING 30 KTS COULD LEAD TO SOME ORGANIZED CONVECTION AND GUSTY WINDS. ALONG AND EAST OF THE MOUNTAINS, HIGH PWATS MAY CONTRIBUTE TO BRIEFLY HEAVY SHOWERS AND A FEW THUNDERSTORMS... BUT THESE WILL BE SHORT LIVED. IN BETWEEN THESE REGIONS... THE EXPECTED EVOLUTION OF THE MORNING SOUNDING WILL LEAD TO MICROBURST POTENTIAL OVER THE WEST DESERT. OVERALL THIS APPEARS TO BE A FAIRLY QUIET DAY FOR THE MORE POPULATED AREAS ALONG THE WASATCH FRONT. POPS WERE INCREASED ALONG AND EAST OF THE MOUNTAINS BASED ON ELEVATED PWATS AND SHORT-RANGE MODEL GUIDANCE. OVER THE NORTHWEST... THE POTENTIAL FOR GUSTY WINDS WAS ADDED AS WE WATCH THE POTENTIAL FOR STRONG DOWNDRAFTS. && .AVIATION...NORTHWEST WINDS AT THE KSLC TERMINAL ARE EXPECTED TO REMAIN IN PLACE THROUGH THE AFTERNOON DUE TO CONVECTIVE OUTFLOW REINFORCEMENT AND PRESSURE GRADIENT FROM THE NORTHWEST. && .FIRE WEATHER...THE DRY CONDITIONS AND SOUTHWEST FLOW MAY SUPPORT LOCALLY CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST UTAH TODAY AND TOMORROW. LARGE SCALE PATTERN CONSISTS OF SOUTHWEST FLOW ALOFT BETWEEN A RIDGE IN THE PLAINS AND A TROUGH OVER THE PACIFIC NORTHWEST. THIS IS SUPPORTING DRY CONDITIONS ACROSS CENTRAL UTAH. MEANWHILE MOISTURE IS POOLING ACROSS THE NORTHWEST CORNER OF THE STATE AHEAD OF THE TROUGH...AND THE EASTERN AND SOUTHERN VALLEYS COURTESY OF MONSOON RETURN FLOW AROUND THE RIDGE. AFTERNOON AND EVENING CONVECTION SHOULD BE CONCENTRATED ACROSS FAR NORTHWEST UTAH...AND SOUTH CENTRAL UTAH INTO THE EASTERN VALLEYS. CLOUD TO GROUND LIGHTNING...LOCALLY GUSTY/ERRATIC WINDS...AND A BRIEF RAIN ARE EXPECTED WITH THE STRONGER ACTIVITY. SIMILAR CONDITIONS ARE FORECAST TOMORROW. WEDNESDAY AND THURSDAY THE TROUGH CROSSES THE NORTHERN ROCKIES...INTRODUCING DRYING WHICH WILL LIMIT CONVECTION EVEN MORE. WINDS THOUGH DONT LOOK TOO GUSTY. FRIDAY INTO THE WEEKEND THE TROUGH STRENGTHENS ONCE AGAIN TO OUR NORTHWEST. THIS WILL DRAW DEEPER MOISTURE NORTHWARD INTO SOUTHERN AND CENTRAL UTAH ESPECIALLY INCREASING CONVECTIVE COVERAGE AND THE POTENTIAL FOR MORE WIDESPREAD WETTING RAIN. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/RUTZ/ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:53 PM MDT | Flash Flood Warning | SLC | Emery | 4 hr |
| Jul 14, 1:53 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 37 min |
| Jul 14, 2:14 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 31 min |
| Jul 14, 2:45 PM MDT | Severe Thunderstorm Warning | SLC | Carbon | 25 min |
| Jul 14, 3:31 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 119 min |
| Jul 14, 5:29 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 5 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.